Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Is there such a thing as an antidepressant that doesn't cause loss of appetite and libido?

(20 Posts)

I have poor appetite anyway without anti depressants and love my sex life!
Any suggestions?

Megbeth Sun 09-Mar-14 01:58:47

Mirtazapine. It doesn't affect your appetite in fact it makes you crave sweet things. It is not an SSRI but is very sedating so is taken at night. Not too sure about libido thoug on Mirtazapine. The only other one is called Wellbutrin I think but it's not available in the UK only on a private prescription if you can find a Dr that will prescribe it.

Thankyou. Is mirtazapine commonly prescribed? I've not heard of it.

Branleuse Sun 09-Mar-14 10:27:44

im on velafaxine and it hasnt affected my sex drive, in fact sometimes i feel like its increased. It does take me longer to come though, but it still happens.

as for appetite, no change, although ive put on a little weight

Megbeth Sun 09-Mar-14 13:23:08

Mirtazapine is usually prescribed for severe depression or anxiety. The lower starting dose is very sedating & must be taken at night. I couldn't cope with feeling so tired the next day too. I craved sweet things but I was only on it 10 days as it made my depression worse. Most people do gain a lot of weight on it.

TrueWorrier Sun 09-Mar-14 19:17:42

I am currently taking amitriptyline, which is an older AD than the newer SSRIs.

It hasn't affected my libido at all, still find it quite easy to orgamsm etc. It made me feel quite hungry for the first few weeks, though that might have been because I felt so happy again. I had been on sertraline for 3 weeks, which I reacted very badly to, and lost over half a stone, and felt sick all the time.

Sadly, my amitriptyline seems to have stopped working so well, and I have felt anxious, panicky and low appetite again this last week. back to the GP tomorrow to see what he can suggest.

Thankyou all.
I'd gladly put weight on.
I'll see what the gp says.

JeanSeberg Mon 10-Mar-14 07:27:30

You could also try St Johns Wort.

Thankyou. I've been reading up about it but not sure!

I'm on venlafaxine.

no effect on libido (but I do have a new man so in the throws of frantic new love can't get enough. IYSWIM). I do find it can take a while to climax tho.

in my first couple of months on it I put on 2 dress sizes - mainly because I was craving carbohydrates and didn't twig. I was eating a big bar of whole nut a day and not much else tho. I am slowly shifting the weight but appetite has settled down.

however, I don't think GPs will prescribe as a first line therapy as it is not as well tolerated as some of the more common ones like citalopram, sertaline and fluoxetine. It is also apparently difficult to come off.

Thanks Edwina. Worth asking though.

KissesBreakingWave Tue 11-Mar-14 12:00:52

Venlafaxine is a bugger for causing nausea if not in the slow-release form, except in iron-stomached hard cases like me. It has a very short half-life in your body so you will get withdrawal symptoms if you're late with a dose, so it's good for being regular with your meds.

The withdrawal symptoms are pretty disagreeeable. On the upside, they only last a few days.

That's a no no then. Very weak stomach here!

morleylass Thu 13-Mar-14 18:32:16

I had mirtazapine, I gained a little weight, but had no effect on sex life unlike citalopram! I had insomnia and it was great for that. Worked well for my anxiety too, I found it very effective. I did have to come off it very slowly though but that's common amongst lots of ADs

reup Thu 13-Mar-14 18:37:33

Which are the ones that suppress your appetite then?

LEMmingaround Thu 13-Mar-14 18:44:43

I am on citalopram and it certainly doesn't affect my appetite grin <waves at Ed> To be honest littleballerina - most SSRIs are associated with weight gain rather than loss. Citalopram is the most commonly prescribed. I would say that my libido is a bit less than it was normally, but its better than when i felt depressed and anxious so an improvement overall.

myitchybeaver Thu 13-Mar-14 18:49:21

I put 3 stone on with mirtazapine! Now on sertraline and weight fine. Sex drive poor with both but worse with mirtazapine probably because I felt like a blimp.

I'm on citalopram. I have poor appetite anyway but its gone to zero. It also makes me not sleep which I can't deal with. If anything its made my panic attacks worse rather than better which is making me more depressed.
I've got an appointment next week so think I just need to speak to gp about what will suit me.
I'm a mh student, I should know these things but my mind blank when it comes to myself.

ownedbycat Mon 17-Mar-14 13:18:08

I've found that side effect of Sertraline the most intrusive.
I can't orgasm at all, even after a marathon session of trying for over an hour. Frustrating isn't the word for it sad

Fortunately it's handling the depression fine, so that I can start my recovery and work towards not taking the medication.
I start counselling next week, and also get support from Headway and Mind locally, so the outlook is good for me.
I can imagine in a few months going to the GP to talk about stepping down the dose and eventually coming off it.
Not what I thought two months ago as a crying wreck hiding under the duvet unable to visit my OH in hospital and wishing we were both dead.

Owned. Glad to hear its working for you. Sounds like you were in a shitty place.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now